Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Caribou, ME

June 28, 2016Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jun 28, 2016, 1:29 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 1:29 PM EDT (17:29 UTC)
Expired
Jun 28, 2016, 2:15 PM EDT
In force
46 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 68 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:02 PM EDTTSTM WND DMG1 E Ashland, ME5 INCH DIAMETER TREE INTO POWER LINES BETWEEN ASHLAND AND PRESQUE ISLE ME ON RTE 163.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WUUS51 KCAR 281729
SVRCAR
MEC003-019-281815-
/O.NEW.KCAR.SV.W.0006.160628T1729Z-160628T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
129 PM EDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
  NORTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...

* UNTIL 215 PM EDT

* AT 128 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  MASARDIS...OR 14 MILES SOUTHEAST OF PORTAGE...MOVING NORTHEAST AT
  40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MAPLETON...ASHLAND...MASARDIS...OXBOW...SCOPAN...
  NASHVILLE PLANTATION...WESTFIELD...CHAPMAN...CASTLE HILL...
  PERHAM...WADE...SCOPAN MOUNTAIN...SQUA PAN...SCOPAN LAKE...
  SAINT CROIX AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4627 6859 4646 6877 4686 6831 4648 6791
TIME...MOT...LOC 1728Z 231DEG 36KT 4657 6834 

HAIL...1.00IN
WIND...60MPH
 
$$

MIGNONE
1 follow-up statement
495 
WWUS51 KCAR 281751
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
151 PM EDT TUE JUN 28 2016

MEC003-019-281815-
/O.CON.KCAR.SV.W.0006.000000T0000Z-160628T1815Z/
AROOSTOOK ME-PENOBSCOT ME-
151 PM EDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR EAST CENTRAL AROOSTOOK AND NORTH CENTRAL PENOBSCOT COUNTIES...

AT 148 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MAPLETON...MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MAPLETON...ASHLAND...MASARDIS...OXBOW...SCOPAN...
NASHVILLE PLANTATION...WESTFIELD...CHAPMAN...CASTLE HILL...PERHAM...
WADE...SCOPAN MOUNTAIN...SQUA PAN...SCOPAN LAKE...
SAINT CROIX AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4627 6859 4646 6877 4686 6831 4648 6791
TIME...MOT...LOC 1748Z 231DEG 36KT 4670 6810 

HAIL...1.00IN
WIND...60MPH
 
$$

MIGNONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:09 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 28, 1:09 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
109 PM EDT TUE JUN 28 2016

.SYNOPSIS...
A weakening cold front will approach the area today and cross the
area Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
107 pm Update...Line of storms setting up across portions of
northern and western areas as previously forecast. QPF/Rainfall
needed to boosted through 8 pm(00Z) as the latest runs of the HRRR
3KM and NAM12 are doing well w/the placement & QPF amounts. Main
threat continues to be very heavy rainfall with potential for
flash flooding. Strong wind gusts(up to 55 mph) possible in the
stronger cores. These threats have been addressed in the Hazardous
Weather Outlook(HWO). 16z surface analysis showed llvl convergence
zone setting up in the line of storms out ahead of the slow moving
cold front. A nice theta e axis showing up in the same area will
aid in heavy rainfall. Hrly temps were adjusted based on the
latest conditions.

Previous Discussion...
Hi-res ensembles hint at the possibility for 2 to 3 inches over
about 6 hours in the southwest/northeast oriented line from about
early afternoon into early evening, wherever that line sets up.
Thankfully, it's been quite dry leading up to this, so larger
river flooding isn't a concern, and the ground should be able to
handle some rainfall. Still, will have to keep a close eye on
things, and anyone traveling or recreating in Northern Maine
should be aware of the flooding possibility.

Continued wet into tonight with the higher precip chances
expanding southeast to the rest of the forecast area. Can't rule
out some thunderstorms anywhere in the forecast area tonight.
Mild temperatures again tonight as well.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Most models indicate left ovr cnvctn from Tue ngt ending across
the NW and xtrm NE ME durg the erly morn hrs, only to be replaced
by new cnvctn midday into the aftn msly across N cntrl and NE ME
as the upper trof from SE QB lifts NE across the region. Again, we
highlight hvy rnfl enhanced wording with any tstms durg the day
Wed and show the max QPF orientation a little further E than
where cnvctn later tdy into tngt is xpctd to occur. Cannot rule
out lclzd flooding, but based on current flash flood guidance,
most lctns should be able to handle at least some hvy rnfl. The
best potential of flooding will be across any overlap areas of
potential cnvctn later tdy into tngt.

Sig rnfl should then move E of the FA Wed eve, with some clrg
spcly to the SW ptns of the FA late Wed ngt. After mild ovrngt
lows, temps should reach at or abv normal highs Thu aftn with
skies last to clr ovr NE ptns of the FA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Mostly clr skies are xpctd Thu ngt into Fri early aftn. cannot
rule out patchy valley fog late Thu ngt, spcly ovr areas receiving
sig rnfl, to early to mention in the fcst attm. Hi temps Fri
should reach at or just abv 80 deg ovr lower trrn lctns N of the
immediate coast.

Clds then begin to increase from the SW later Fri aftn as an upper
lvl trof from the great lks begins to apch. This system will bring
shwrs to the region Fri ngt and a chc of tstms on Sat as the upper
trof slowly crosses the region. Cooler and less humid air will
follow for the region Sat ngt thru Mon, with additional s/wvs from
Cntrl Can resulting in aftn and eve shwrs both on Sun and Mon.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: IFR and MVFR ceilings this morning south of Presque
Isle. Some improvement in ceilings, although most areas near the
coast should remain MVFR through the day. Over the north, from
Presque Isle north, any storms that develop this afternoon could
bring visibilities or ceilings down to MVFR or even IFR, but
outside of storms, expect generally VFR later today. By late
tonight, expect all areas to drop to IFR with rain.

SHORT TO LONG TERM: Clgs and attms, vsbys, will be IFR in shwrs
and possible tstms on Wed, improving to MVFR by Wed ngt and then
to VFR on Thu. VFR should cont Thu ngt thru Fri eve, with clgs and
attms, vsbys, lowering to MVFR again late Fri ngt into Sat in
shwrs and possible tstms.

&&

.MARINE...
NEAR TERM: South winds around 15 knots with seas 2 to 4 feet
will persist today into tonight. Fog expected on the waters
tonight, as well as a chance at storms.

SHORT TO LONG TERM: Winds and wvs are xpctd to be below SCA
thresholds thru the ptns of the fcst, with 2 to 4ft wv hts ovr
outer MZs and arnd 2ft for the inner bay/harbor MZ. Went with
about 85 to 90 percent of WW3 wv guidance for fcst wv hts.
Otherwise, marine ST/fog will result in low vsbys Wed, with
improving vsbys by Wed ngt.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Jun 28, 10:28 AM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
1028 AM EDT TUE JUN 28 2016

MEZ001>006-010-011-031-032-291430-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
1028 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...EASTERN
MAINE...FAR NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE
AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...STRONG THUNDERSTORMS EXPECTED TO PRODUCE VERY HEAVY RAINFALL...

THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. THE HEAVIEST ACTIVITY IS
EXPECTED ACROSS NORTHERN AND NORTHWEST MAINE. IN ADDITION TO THE
VERY HEAVY RAINFALL...SOME THUNDERSTORMS COULD CONTAIN STRONG WIND
GUSTS UP TO 50 MPH.

THERE IS POTENTIAL THAT THE HEAVY RAINFALL COULD LEAD TO
FLASH FLOODING ESPECIALLY IN THE MORE URBAN AREAS. LISTEN TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS
SITUATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN
MAINE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ015>017-029-030-291430-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
1028 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE AND
INTERIOR DOWNEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FOR WEDNESDAY...HEAVY SHOWERS WITH EMBEDDED STORMS COULD LEAD TO
LOCALIZED FLOODING OR FLASH FLOODING OVER NORTHERN AND EASTERN
MAINE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-291430-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
1028 AM EDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:16 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot44 min
Jun 28, 2:25 PM EDTFlash Flood WarningCARAroostook, Penobscot3 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.